Alert archive / Kentucky / Tornado Warnings in 2006

Tornado Warning 59, NWS Louisville, KY

May 10, 2006Perry County, Indiana; Breckinridge County, Hancock County, Kentucky

NWS Louisville, KY issued this tornado warning at May 10, 2006, 7:56 PM CDT for Perry County, Indiana; Breckinridge County, Hancock County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 7:56 PM CDT (00:56 UTC)
Expired
May 10, 2006, 8:29 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY

The radar

The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 110056
TORLMK
INC123-KYC027-091-110145-
/O.NEW.KLMK.TO.W.0059.060511T0056Z-060511T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
  EASTERN HANCOCK COUNTY IN NORTHWEST KENTUCKY...
  SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DUKES...
  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  CLOVERPORT AND DODD BY 805 PM CDT...
  TOBINSPORT BY 810 PM CDT...
  STEPHENSPORT BY 825 PM CDT...
  ROME BY 830 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

LAT...LON 3783 8677 3774 8671 3778 8669 3782 8651
      3801 8653 3791 8671

$$

SCHOTT
2 follow-up statements
000 
WWUS53 KLMK 110113
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
913 PM EDT WED MAY 10 2006

KYC091-110123-
/O.CAN.KLMK.TO.W.0059.000000T0000Z-060511T0145Z/
HANCOCK KY-
813 PM CDT WED MAY 10 2006

...THE TORNADO WARNING FOR HANCOCK COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

LAT...LON 3784 8666 3783 8661 3782 8656 3794 8638
      3804 8650 3792 8664

$$

INC123-KYC027-110145-
/O.CON.KLMK.TO.W.0059.000000T0000Z-060511T0145Z/
PERRY IN-BRECKINRIDGE KY-
813 PM CDT WED MAY 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN BRECKINRIDGE AND SOUTHEASTERN PERRY COUNTIES...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TOBINSPORT...OR
ABOUT 24 MILES EAST OF ROCKPORT....MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  STEPHENSPORT AND ROME BY 820 PM CDT...
  UNION STAR BY 830 PM CDT...
  MOOLEYVILLE BY 835 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

LAT...LON 3784 8666 3783 8661 3782 8656 3794 8638
      3804 8650 3792 8664

$$

SCHOTT
000 
WWUS53 KLMK 110129
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 PM EDT WED MAY 10 2006

INC123-KYC027-110139-
/O.CAN.KLMK.TO.W.0059.000000T0000Z-060511T0145Z/
PERRY IN-BRECKINRIDGE KY-
829 PM CDT WED MAY 10 2006

...THE TORNADO WARNING FOR NORTHWESTERN BRECKINRIDGE AND SOUTHEASTERN
PERRY COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

LAT...LON 3784 8666 3783 8661 3782 8656 3794 8638
      3804 8650 3792 8664

$$

SCHOTT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 6:10 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 6:10 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT WED MAY 10 2006

.SHORT TERM (THIS EVENING)...

UPDATED ZONES TO MENTION TORNADO WATCH.  --JA

PREVIOUS DISCUSSION BELOW

COMPLEX SFC PATTERN ACRS MS VALLEY THIS AFTN. 19UTC OBS SUGGEST SFC
LOW STILL NOT THAT WELL ORGANIZED OVER SERN MO/SRN IL...WITH A CDFNT
EXTENDING S INTO LWR MS VALLEY AND A WEAK WRMFNT EXTENDING E ACRS
CNTRL KY. AS SHORTWAVE OVR KS/SWRN MO ROTATES ENEWD TNGT...SFC LOW
WILL CONSOLIDATE AND INTENSIFY AS IT LIFTS NEWD ACRS IND. THIS
SHOULD RESULT IN INCREASING WIND FIELDS ALOFT ACRS LWR OH VLY LATE
THIS AFTN AND TNGT AS CDFNT PUNCHES EWD TOWARD CNTRL KY AND S-CNTRL
IND. MAIN QUESTION REMAINS DEGREE OF INSTABILITY. VIS IMAGERY AT
THIS TIME SHOWS A FEW BREAKS IN CLOUDS OVER SWRN AND S-CNTRL KY
WHICH HAS ALLOWED SFC BASED LI VALUES TO FALL TO -2 TO -4 RANGE.
MARGINAL INSTABILITY COUPLED WITH DEGREE OF FORCING AND WIND FIELDS
SHOULD STILL ALLOW AT LEAST SCT TSTMS TO DEVELOP LATE THIS AFTN OR
EVNG ACRS OUR FCST AREA...ESPECIALLY WRN SECTIONS...WITH ISOLATED
WIND DAMAGE AND HAIL POSSIBLE. HOWEVER...EXPECT MOST WIDESPREAD AREA
OF SHWRS/TSTMS/HIGHEST RAINFALL AMOUNTS JUST N AND W OF FCST AREA
OVER SRN/CNTRL IL AND IND NEAR DEFORMATION AXIS/LEFT FRONT QUADRANT
OF STG UPPER-LEVEL JET.

MODELS SEEM TO BE HAVING A DIFFICULT TIME DISCERNING EXACTLY HOW
DEEP UPPER LOW WILL FORM ACRS MID MS/OH VLY INTO SRN GREAT LAKES
OVER NEXT COUPLE OF DAYS...AS SEVERAL SHORTWAVES CURRENTLY EVIDENT
IN WATER VAPOR IMAGERY EVENTUALLY FORM UNUSUALLY DEEP VORTEX FOR
THIS TIME OF YEAR. THIS ESPECIALLY HAS IMPLICATIONS ON SENSIBLE
WEATHER ON THURSDAY. MODELS DO SUGGEST THAT MESOSCALE LIFTING WILL
BE PRESENT ALONG/NEAR POSSIBLE SECONDARY SFC TROF (BEHIND CDFNT
WHICH PASSES THRU LATE TNGT). GIVEN DECENT 850-500 MB LAPSE RATES
(TOTAL TOTALS INDEX OVER 50)...SCT LOW TOP TSTMS SEEM A GOOD BET
THURSDAY. HOWEVER...EXACT TIMING AND COVERAGE UNCERTAIN GIVEN MODEL
DISCREPANCIES AND THEIR ABILITY TO DEPICT EXACT SOLUTION WITHIN THIS
COMPLEX PATTERN.

HI TEMPS THURSDAY ALSO TRICKY. IF LOW CLOUDS HOLD...AFTN TEMPS WILL
RISE LITTLE AND REMAIN IN THE 50S (PER NAM SOLUTION)...ALTHO
PLAUSIBLE GFS SOLUTION SUGGESTS WARMER HIGHS ESPECIALLY SRN
AREAS...WHICH ALSO WOULD INCREASE TSTM HAZARD.

TWF

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

MAIN FORECAST CONCERN IN THE EXTENDED IS THE CUT OFF LOW OVER
MIDWEST THAT WILL BRING COOLER TEMPS OVER THE NEXT FEW DAYS...AND
SEVERAL CHANCES FOR PRECIP THROUGH AT LEAST THE WEEKEND.

THURSDAY NIGHT - MONDAY NIGHT...

NEARLY CO-LOCATED SFC AND UPPER LOW OVER LAKE MICHIGAN WILL SLOWLY
PROGRESS SOUTHWARD TOWARD THE CWA...AND EVENTUALLY THROUGH THE CWA
DURING THIS TIME FRAME. ALTHOUGH THE SFC LOW WILL SLOWLY BE
FILLING...UPPER-LEVEL ENERGY FROM SEVERAL SHORTWAVES EMBEDDED IN THE
PERIPHERY OF THE UPPER LOW WILL TRAVERSE THE CWA...ESPECIALLY
NORTHERN LOCATIONS OF THE CWA...THROUGH SATURDAY. WILL MOSTLY KEEP
SOUTHERN THIRD TO TWO-THIRDS OF CWA DRY THROUGH SATURDAY MORNING
WITH JUST SHOWERS MENTIONED. HIGHS ON FRIDAY WILL BE TOUGH TO REACH
60...WITH JUST SLIGHTLY HIGHER TEMPS POSSIBLE FOR SATURDAY.

FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...UPPER LOW SPINS DOWN
TOWARD THE CWA. WITH EVEN BETTER FORCING AROUND AND THE
GFS/ECMWF/ENSEMBLE MOS IN GOOD AGREEMENT WITH PRECIP/HEIGHT
FIELDS...WILL HAVE CWA-WIDE SHOWERS IN THE GRIDS FROM SAT NIGHT
THROUGH MON NIGHT. THE CONSTANT 30 POPS ARE DECEIVING SINCE IT
CERTAINLY WILL NOT BE RAINING CONTINUOUSLY...BUT AT THIS TIME IT IS
TOO DIFFICULT TO CLING TO ONE SHORTWAVE OR ANOTHER. BEST CHANCES FOR
PRECIP WILL LIKELY BE IN THE AFTERNOON HOURS WITH ANY HEATING. HAVE
PRECIP ENDING MONDAY NIGHT AT THIS TIME...ALTHOUGH BASED ON MODELS
THIS COULD BE A BIT OPTIMISTIC. HOWEVER...GFS TENDS TO OVERDUE
QPF...SO ANY REMAINING PRECIP WOULD BE LIGHT AND MINIMAL LIKELY.
SHOULD AT LEAST BE MOSTLY CLOUDY.

HIGHS DURING THIS TIMEFRAME WILL ALSO BE IN THE LOW  60S...ALTHOUGH
MONDAY THE UPPER LOW MAY MOVE FAR ENOUGH EAST SO SWRN PORTIONS OF
THE CWA TO REBOUND INTO THE UPPER 60S.

TUESDAY - WEDNESDAY...

UPPER LOW FINALLY MOVES EAST OF THE CWA TUESDAY NIGHT AS RIDGING
BEGINS TO PUSH INTO WRN SECTIONS OF THE CWA. WINDS SHOULD ALSO BACK
FROM NORTHWEST TO SOUTHWEST...AS TEMPS BY WEDNESDAY SHOULD BE BACK
INTO THE MID 70S.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 10, 3:00 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 10 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
300 PM CDT WED MAY 10 2006 /400 PM EDT WED MAY 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL APPROACH
THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT LATE THIS EVENING INTO THE OVERNIGHT
HOURS. SOME THUNDERSTORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. HOWEVER...MOST STORMS WILL
ONLY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND DEADLY CLOUD-
TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

A DEEP LOW PRESSURE AREA WILL BE LOCATED OVER THE OHIO RIVER
VALLEY ON THURSDAY. THIS WILL PROVIDE A CHANCE FOR SCATTERED
THUNDERSTORMS WITH SMALL HAIL AND DANGEROUS LIGHTNING BEING THE
BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

AL/TWF

In the hours before

Special weather statement, May 10, 6:55 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT WED MAY 10 2006

INZ076-077-083-084-089-090-KYZ023>025-110130-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG
655 PM CDT WED MAY 10 2006 /755 PM EDT WED MAY 10 2006/

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS DUBOIS... PERRY...
CRAWFORD... HARRISON.... AND ORANGE COUNTIES IN SOUTH CENTRAL
INDIANA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN... WIND GUST TO 35 MPH... AND CLOUD TO GROUND LIGHTNING.

THE STORMS ARE MOVING TO THE NORTHEAST AROUND 25 MPH.

JA
Local storm report, May 10, 7:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 PM EDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     HUNTINGBURG             38.30N 86.96W
05/10/2006                   DUBOIS             IN   AMATEUR RADIO

            HEAVY DAMAGE TO A HOME ON HIGHWAY 585 WEST.

&&

MRC
Local storm report, May 10, 7:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 PM EDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 N CORYDON             38.26N 86.13W
05/10/2006                   HARRISON           IN   LAW ENFORCEMENT

            ROOF BLOWN OFF A BARN.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTTornado WarningLMKClark, Floyd, Harrison28 min
May 10, 7:45 PM CDTTornado WarningLMKCrawford, Dubois, Orange60 min
May 11, 1:32 PM CDTSevere Thunderstorm WarningLMKHarrison28 min
May 11, 12:52 PM CDTSevere Thunderstorm WarningLMKHardin23 min
May 11, 2:33 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor42 min
May 11, 6:45 PM CDTSevere Thunderstorm WarningLMKBreckinridge30 min

Nearby

Tornado Warnings in Kentucky, 2006Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.